MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-10
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the biopsy needle involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation did not replicate nor confirm the customer reported complaint.Functional testing of the device in an attempt to replicate the report complaint is not possible due to the returned condition of the device.An additional observation not reported by the site that is not related to the customer reported complaint was also identified: the biopsy needle was found to have a broken sheath tip.A piece approximately 1.6 mm x 1.23 mm was not returned with the biopsy needle.The root cause is attributed to mishandling/misuse.Verification of the event details cannot be performed because no system logs were available.No image or video was available for review.This complaint is reportable malfunction event as per the following: it was alleged that when the customer was deploying the tip of the biopsy needle, it was not coming out right.Fa acknowledges that a fragment was missing from a portion of the device that enters the patient (distal end).Based on the information provided, there was no report from the customer that a fragment from the instrument fell into the patient during the procedure.While there was no report of harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, when the customer was deploying the tip of the biopsy needle, it was not coming out right.The diagnostic procedure was completed with no reported injury.The flexion biopsy needle is used with the ion endoluminal system to biopsy tissue from a target area in the lung.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the biopsy needle instrument involved with this complaint and completed the advance device evaluation.Advance failure analysis (afa) investigation found the sheath tip to have torn off of the needle sheath.The piece was not returned with the unit.The needle assembly was disassembled.Needle sheath and needle shaft were observed to be kinked at the end of the connector body.The root cause of kink is attributed to the mishandling/misuse.The needle shaft was removed from the sheath.An unknown white, translucent residue was observed on the needle tip.Material was able to be removed by wiping it with gloved fingertips.The root cause of substance is not determinable.No damage was observed to the connector body or the thumbscrew.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15567677
Report Number2955842-2022-14499
Device Sequence Number6076958
Product Code EOQ
UDI-Device Identifier10886874115968
UDI-Public(01)10886874115968(10)L210049
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-10
Device Catalogue Number490103
Device Lot NumberL210049
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2022
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/08/2022
Supplement Date Received by Manufacturer01/26/2023
Initial Report FDA Received Date10/07/2022
Supplement Report FDA Received Date02/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown